Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 260, NWS Twin Cities, MN

October 29, 2004Isanti County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Oct 29, 2004, 5:59 PM CDT for Isanti County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2004, 5:59 PM CDT (22:59 UTC)
Expired
Oct 29, 2004, 7:00 PM CDT
In force
61 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Isanti County, MN

The radar

The Minneapolis radar (KMPX), 86 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 3:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 292259
SVRMPX
MNC059-300000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
559 PM CDT FRI OCT 29 2004

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ISANTI COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 700 PM CDT

* AT 553 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
  LOCATED 14 MILES SOUTHWEST OF CAMBRIDGE...OR ABOUT 12 MILES
  SOUTHEAST OF PRINCETON...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAMBRIDGE.
  CROWN.
  ISANTI.
  SODUM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4573 9350 4543 9351 4543 9315 4573 9315

$$
MBK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 3:35 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Oct 29, 3:35 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 PM CDT FRI OCT 29 2004

.DISCUSSION...
EARLY THIS EVE SVR WX THREAT STILL IN PLAY AS CLDS HAVE BROKEN OVER
ALL BUT FAR N ZONES AND WARM SLY WINDS HAVE PUSHED TEMPS INTO THE
70S AND DEW PTS IN THE 60S. OF NOTE...66 DEW PT MEASURED AT MPX WAS
HIGHEST EVER RECORDED THIS LATE IN THE SEASON. OLD DEW PT RECORD WAS
64. EVEN THOUGH THE CALENDAR SAYS OCT 29...THIS IS A SUMMER LIKE
SYSTEM.

MODERATE RISK FOR SVR WX 5-10 PM TIME FRAME...MAINLY OVER ERN HALF
OF CWA. COLD FRONT ENTERED SW MN ABT 19Z AND WILL BE DRAGGED ENEWARD
THRU REMAINDER OF ZONES /EXCEPT NW ZONES WHERE LOW WILL TRACK/ THRU
THE EVENING HRS. AHEAD OF THIS BDRY OVER NRN IA AND FAR S MN SCT
SUPERCELLS ARE EXPECTED TO DEVELOP AND BE PUSHED NNE ON STRONG LOW
LVL JET. THESE STORMS HOLD THE HIGHEST TORNADO THREAT.  THERE IS
ALSO A SMALL THREAT THAT ISOLATED SUPERCELLS COULD GENERATE INVOF
WARM FRONT...ESPECIALLY OVER NE ZONES WHERE THE SUN HAS BROKEN OUT
OVER PAST FEW HRS...AND SFC WINDS ARE STILL FROM THE SE.

IN ADDITION TO SUPERCELL DEVELOPMENT AHEAD OF FRONT...A LINE OF
TSTMS WILL FIRE RIGHT ALONG COLD FRONT AND WILL SWING THROUGH CWA
MAINLY S OF A LINE FROM RWF TO BUFFALO TO TAYLORS FALLS. HIGH WIND
WILL BE MAJOR THREAT WITH THIS LINE BUT LARGE HAIL IS ALSO POSSIBLE.
NORTH OF THE WARM FRONT /N OF AFOREMENTIONED LINE/ DEEPENING LOW
WILL GENERATE ELEVATED CONVECTION THAT COULD DROP LARGE HAIL. AFTER
COLD FRONT PASSES THRU S AND E CWA A DRY SLOT SHUD GIVE CWA /EXCEPT
NW WHERE LOW WILL DROP RAIN THRU THE EVE/ A FEW HRS OF DRY WEATHER
LATE THIS EVE BEFORE THE WRAPAROUND CLDS AND RAIN MOVE IN.

DID NOT GET A CHANCE TO THOROUGHLY INTERROGATE MODELS FOR SAT THRU
MON FCST DUE TO SVR WX THREAT TODAY. HOWEVER...A FEW QUICK THINGS TO
NOTE...VERY STRONG 850MB WINDS FOLLOW EXITING LOW WHICH WILL BRING
WINDY CONDITIONS TO CWA FROM W TO E STARTING AROUND DAWN W AND MID
AFT FAR E. WIND ADV MAY BE NEEDED TOMORROW. WILL LET MID CREW DECIDE
NECESSITY WITH NEW MODEL RUN. WRAPAROUND CLDS WILL LINGER ACROSS
ZONES INTO SAT NIGHT WHEN THEY WILL QUICKLY PUSH OFF FROM W TO E.
BEST LIFT EXITS FROM W TO E SATURDAY AFTERNOON SO EXPECTING PRECIP
TO COME TO AN END WELL BEFORE CLDS EXIT.

SUNDAY PRETTY QUIET WITH ONLY A VERY WEAK RIPPLE IN THE ATMOS
PASSING THRU. LATE SUN NIGHT LOW PRES OVER CENT PLAINS WILL PUSH NRN
PORTION OF RAIN SHIELD VERY CLOSE TO ZONES INTO MON. HAVE CHANCE
POPS TO COVER ANY ACTION THAT REACHES INTO SRN/ERN ZONES AS LOW
PASSES TO OUR SE.

LONGER TERM...TUE THRU FRI
INITIALLY THE GFS PUSHES A TROUGH SOUTH OF OUR AREA WITH NEAR ZONAL
FLOW TRANSITIONING TO SOUTHWEST FLOW ALOFT THROUGH THURSDAY MORNING.
GFS BRINGS STRONGEST FORCING TO NEAR (1000-500 MB THICKNESS
DIFFLUENCE) INTO AREAS WEDNESDAY NIGHT AND EARLY THURDAY AND WE
CARRY A LOW POP SCENARIO FOR MIXED RAIN AND SNOW. THE COLDEST AIR OF
THE FOUR DAY PERIOD PUSHES IN FROM CANADA FRIDAY MORNING AS
THICKNESS DROP TO 528.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

MARGRAF/WET
Hazardous weather outlook, Oct 29, 11:15 AM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1115 AM CDT FRI OCT 29 2004

MNZ043>045-049>053-058>063-066>070-075>078-083>085-092-093-
WIZ014>016-023>028-301200-
ANOKA-BARRON-BENTON-BLUE EARTH-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-
EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
LE SUEUR-MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-
POLK-RAMSEY-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
WASECA-WASHINGTON-WRIGHT-
1115 AM CDT FRI OCT 29 2004

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER NOW INDICATES A MODERATE RISK OF
SEVERE STORMS OVER PART OF CENTRAL AND SOUTH CENTRAL MINNESOTA AS
WELL AS MUCH OF WEST CENTRAL WISCONSIN THIS AFTERNOON AND EARLY
TONIGHT. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES CAN
BE EXPECTED.  THUNDERSTORM ACTIVITY WILL LIKELY EVOLVE
INTO A FAST-MOVING SQUALL LINE BY THIS FRIDAY EVENING.

IT IS ESSENTIAL THAT YOU KEEP UP ON LOCAL WEATHER CHANGES IN YOUR
AREA THROUGH NOAA WEATHER RADIO OR YOUR FAVORITE RADIO OR TELEVISION
STATION. THE COMBINATION OF VERY UNSTABLE AIR ALONG WITH STRONG UPPER
LEVEL WINDS MAKES THIS A POTENTIALLY DANGEROUS WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS ARE
INDICATED FOR SATURDAY. A WIND ADVISORY COULD BE IN POSTED FOR
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON INTO
THIS EVENING.

MNZ041-042-047-048-054>057-064-065-073-074-082-091-301200-
BROWN-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MARTIN-POPE-REDWOOD-
RENVILLE-STEVENS-SWIFT-TODD-WATONWAN-YELLOW MEDICINE-
1115 AM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTH CENTRAL MINNESOTA ALONG WITH WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
STORMS OVER PART OF CENTRAL AND SOUTH CENTRAL MINNESOTA THIS
AFTERNOON AND EARLY TONIGHT.  SEVERE WEATHER RISKS INCLUDE LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS ARE
INDICATED FOR SATURDAY. A WIND ADVISORY COULD BE IN POSTED FOR
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON INTO
THIS EVENING.

WET

In the hours before

Special weather statement, Oct 29, 4:55 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 PM CDT FRI OCT 29 2004

MNZ073-074-082-091-292300-
BROWN-MARTIN-REDWOOD-WATONWAN-
455 PM CDT FRI OCT 29 2004

...TORNADO WATCH CANCELLED FOR A PORTION OF SOUTHERN MINNESOTA...

THE THREAT FOR SEVERE THUNDERSTORMS ENDED FOR THE FOLLOWING
COUNTIES...MARTIN...WATONWAN...BROWN...RENVILLE. THE COLD FRONT HAS
EXITED THESE COUNTIES THUS ENDING THE THREAT OF SEVERE STORMS. SOME
CITIES NO LONGER UNDER THE WATCH ARE...FAIRMONT...ST. JAMES...NEW
ULM...AND REDWOOD FALLS.

BAP
Special weather statement, Oct 29, 5:01 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT FRI OCT 29 2004

MNZ065-074-082-091-292300-
BROWN-MARTIN-RENVILLE-WATONWAN-
501 PM CDT FRI OCT 29 2004

...TORNADO WATCH CANCELLED FOR A PORTION OF SOUTHERN MINNESOTA...

THE THREAT FOR SEVERE THUNDERSTORMS ENDED FOR THE FOLLOWING
COUNTIES...MARTIN...WATONWAN...BROWN...RENVILLE. THE COLD FRONT HAS
EXITED THESE COUNTIES THUS ENDING THE THREAT OF SEVERE STORMS. SOME
CITIES NO LONGER UNDER THE WATCH ARE...FAIRMONT...ST. JAMES...NEW
ULM...AND OLIVIA.

BAP
Special weather statement, Oct 29, 5:39 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
539 PM CDT FRI OCT 29 2004

MNZ057-058-066-067-075-292345-
KANDIYOHI-MCLEOD-MEEKER-NICOLLET-SIBLEY-
539 PM CDT FRI OCT 29 2004

...TORNADO WATCH CANCELLED FOR A PORTION OF MINNESOTA...

THE THREAT FOR SEVERE THUNDERSTORMS ENDED FOR THE FOLLOWING
COUNTIES...KANDIYOHI...MCLEOD...MEEKER...NICOLLET...SIBLEY. THE
LINE OF SEVERE STORMS HAS MOVED EAST OF THESE COUNTIES THUS ENDING
THE THREAT OF SEVERE STORMS. SOME CITIES NO LONGER UNDER THE WATCH
ARE WILLMAR...LITCHFIELD...GAYLORD...AND HUTCHINSON.

BAP

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 5:21 PM CDTSevere Thunderstorm WarningMPXCarver, Scott24 min
Oct 29, 5:40 PM CDTSevere Thunderstorm WarningMPXHennepin35 min
Oct 29, 5:44 PM CDTSevere Thunderstorm WarningMPXScott26 min
Oct 29, 5:53 PM CDTTornado WarningMPXBenton, Morrison52 min
Oct 29, 5:57 PM CDTSevere Thunderstorm WarningMPXAnoka33 min
Oct 29, 6:03 PM CDTTornado WarningMPXIsanti27 min
Oct 29, 6:10 PM CDTSevere Thunderstorm WarningMPXSteele20 min
Oct 29, 6:31 PM CDTTornado WarningMPXIsanti29 min
Oct 29, 6:33 PM CDTSevere Thunderstorm WarningMPXGoodhue42 min
Oct 29, 6:38 PM CDTTornado WarningMPXKanabec22 min
Oct 29, 6:48 PM CDTTornado WarningMPXChisago42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.